April  2021, 20(4): 1479-1496. doi: 10.3934/cpaa.2021029

On the uniqueness of solutions of a semilinear equation in an annulus

1. 

Departamento de Matemática, Pontificia Universidad Católica de Chile, Casilla 306, Correo 22, Santiago, Chile

2. 

Mathematical Institute, Tohoku University, Aoba 6–3, Aramaki, Aoba-ku, Sendai 980–8578, Japan

* Corresponding author

Received  September 2020 Revised  January 2021 Published  March 2021

Fund Project: This research was supported by FONDECYT-1190102 for the first and second author, and FONDECYT- 1170665 for the third author and by JSPS KAKENHI Grant Number 19K03595 and 17H01095 for the fourth author

We establish the uniqueness of positive radial solutions of
$ \begin{align} \begin{cases} \Delta u +f(u) = 0, \quad x\in A \\ u(x) = 0 \qquad \qquad x\in \partial A \end{cases} \;\;\;\; (P)\end{align} $
where
$ A: = A_{a, b} = \{ x\in {\mathbb R}^n : a<|x|<b \} $
,
$ 0<a<b\le\infty $
. We assume that the nonlinearity
$ f\in C[0, \infty)\cap C^1(0, \infty) $
is such that
$ f(0) = 0 $
and satisfies some convexity and growth conditions, and either
$ f(s)>0 $
for all
$ s>0 $
, or has one zero at
$ B>0 $
, is non positive and not identically 0 in
$ (0, B) $
and it is positive in
$ (B, \infty) $
.
Citation: Carmen Cortázar, Marta García-Huidobro, Pilar Herreros, Satoshi Tanaka. On the uniqueness of solutions of a semilinear equation in an annulus. Communications on Pure & Applied Analysis, 2021, 20 (4) : 1479-1496. doi: 10.3934/cpaa.2021029
References:
[1]

J. Byeon, Existence of many nonequivalent nonradial positive solutions of semilinear elliptic equations on three-dimensional annuli, J. Differ. Equ., 136 (1997), 136-165.  doi: 10.1006/jdeq.1996.3241.  Google Scholar

[2]

J. Cheng and L. Guang, Uniqueness of positive radial solutions for Dirichlet problems on annular domains, J. Math. Anal. Appl., 338 (2008), 416-426.  doi: 10.1016/j.jmaa.2007.05.027.  Google Scholar

[3]

C. V. Coffman, A nonlinear boundary value problem with many positive solutions, J. Differ. Equ., 54 (1984), 429-437.  doi: 10.1016/0022-0396(84)90153-0.  Google Scholar

[4]

C. V. Coffman, Uniqueness of the positive radial solution on an annulus of the Dirichlet problem for $\Delta u-u+u^p = 0$, J. Differ. Equ., 128 (1996), 379-386.  doi: 10.1006/jdeq.1996.0100.  Google Scholar

[5]

C. CortázarM. García-Huidobro and C. Yarur, On the uniqueness of the second bound state solution of a semilinear equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26 (2009), 2091-2110.  doi: 10.1016/j.anihpc.2009.01.004.  Google Scholar

[6]

L. Erbe and M. Tang, Uniqueness theorems for positive solutions of quasilinear elliptic equations in a ball, J. Differ. Equ., 138 (1997), 351-379.  doi: 10.1006/jdeq.1997.3279.  Google Scholar

[7]

L. Erbe and M. Tang, Uniqueness of positive radial solutions of $\Delta u + f(|x|, u) = 0$, Differ. Integral Equ., 11 (1998), 725-743.   Google Scholar

[8]

P. FelmerS. Martinez and K. Tanaka, Uniqueness of radially symmetric positive solutions for $-\Delta u+u = u^p$ in an annulus, J. Differ. Equ., 245 (2008), 1198-1209.  doi: 10.1016/j.jde.2008.06.006.  Google Scholar

[9]

B. FranchiE. Lanconelli and J. Serrin, Existence and Uniqueness of nonnegative solutions of quasilinear equations in ${\mathbb R}^n$, Adv. math., 118 (1996), 177-243.  doi: 10.1006/aima.1996.0021.  Google Scholar

[10]

C. C. Fu and S. S. Lin, Uniqueness of positive radial solutions for semilinear elliptic equations on annular domains, Nonlinear Anal., 44 (2001), 749-758.  doi: 10.1016/S0362-546X(99)00303-X.  Google Scholar

[11]

X. Garaizar, Existence of positive radial solutions for semilinear elliptic equations in the annulus, J. Differ. Equ, 70 (1987), 69-92.  doi: 10.1016/0022-0396(87)90169-0.  Google Scholar

[12]

P. Korman, On the multiplicity of solutions of semilinear equations, Math. Nachr., 229 (2001), 119-127.  doi: 10.1002/1522-2616(200109)229:1<119::AID-MANA119>3.3.CO;2-G.  Google Scholar

[13]

M. K. Kwong and L. Q. Zhang, Uniqueness of the positive solution of $\Delta u+f(u) = 0$ in an annulus, Differ. Integral Equ., 4 (1991), 583-599.   Google Scholar

[14]

C. Li and Y. Zhou, Uniqueness of positive solutions to a class of semilinear elliptic equations, Bound. Value Probl., 2011 (2011), 9 pp. doi: 10.1186/1687-2770-2011-38.  Google Scholar

[15]

Y. Y. Li, Existence of many positive solutions of semilinear equations on annulus, J. Differ. Equ., 83 (1990), 348-367.  doi: 10.1016/0022-0396(90)90062-T.  Google Scholar

[16]

W. M. Ni, Uniqueness of solutions of nonlinear Dirichlet problems, J. Differ. Equ., 50 (1983), 289-304.  doi: 10.1016/0022-0396(83)90079-7.  Google Scholar

[17]

W. M. Ni and R. D. Nussbaum, Uniqueness and nonuniqueness for positive radial solutions of $\Delta u+f(u, r) = 0$, Commun. Pure Appl. Math., 38 (1985), 67-108.  doi: 10.1002/cpa.3160380105.  Google Scholar

[18]

J. Serrin and M. Tang, Uniqueness of ground states for quasilinear elliptic equations, Indiana Univ. Math. J., 49 (2000), 897-923.  doi: 10.1512/iumj.2000.49.1893.  Google Scholar

[19]

N. Shioji, S. Tanaka and K. Watanabe, Uniqueness of positive radial solutions of superlinear elliptic equations in annuli, preprint  Google Scholar

[20]

N. Shioji and K. Watanabe, A generalized Pohožaev identity and uniqueness of positive radial solutions of $\Delta u + g(r)u + h(r)u^p = 0$, J. Differ. Equ., 255 (2013), 4448-4475.  doi: 10.1016/j.jde.2013.08.017.  Google Scholar

[21]

N. Shioji and K. Watanabe, Uniqueness and nondegeneracy of positive radial solutions of ${\rm{div}} (\rho\nabla u)+\rho(-gu+hu^p) = 0$, Calc. Var. Partial Differ. Equ., 55 (2016), 42 pp. doi: 10.1007/s00526-016-0970-2.  Google Scholar

[22]

M. Tang, Uniqueness of positive radial solutions for $\Delta u-u+u^p=0$ on an annulus, J. Differ. Equ., 189 (2003), 148-160.  doi: 10.1016/S0022-0396(02)00142-0.  Google Scholar

[23]

S. L. Yadava, Uniqueness of positive radial solutions of the Dirichlet problems $-\Delta u=u^p\pm u^q$ in an annulus, J. Differ. Equ., 139 (1997), 194-217.  doi: 10.1006/jdeq.1997.3283.  Google Scholar

[24]

S. L. Yadava, Uniqueness of positive radial solutions of a semilinear Dirichlet problem in an annulus, Proc. Roy. Soc. Edinb. Sect. A, 130 (2000), 1417-1428.  doi: 10.1017/S0308210500000755.  Google Scholar

show all references

References:
[1]

J. Byeon, Existence of many nonequivalent nonradial positive solutions of semilinear elliptic equations on three-dimensional annuli, J. Differ. Equ., 136 (1997), 136-165.  doi: 10.1006/jdeq.1996.3241.  Google Scholar

[2]

J. Cheng and L. Guang, Uniqueness of positive radial solutions for Dirichlet problems on annular domains, J. Math. Anal. Appl., 338 (2008), 416-426.  doi: 10.1016/j.jmaa.2007.05.027.  Google Scholar

[3]

C. V. Coffman, A nonlinear boundary value problem with many positive solutions, J. Differ. Equ., 54 (1984), 429-437.  doi: 10.1016/0022-0396(84)90153-0.  Google Scholar

[4]

C. V. Coffman, Uniqueness of the positive radial solution on an annulus of the Dirichlet problem for $\Delta u-u+u^p = 0$, J. Differ. Equ., 128 (1996), 379-386.  doi: 10.1006/jdeq.1996.0100.  Google Scholar

[5]

C. CortázarM. García-Huidobro and C. Yarur, On the uniqueness of the second bound state solution of a semilinear equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26 (2009), 2091-2110.  doi: 10.1016/j.anihpc.2009.01.004.  Google Scholar

[6]

L. Erbe and M. Tang, Uniqueness theorems for positive solutions of quasilinear elliptic equations in a ball, J. Differ. Equ., 138 (1997), 351-379.  doi: 10.1006/jdeq.1997.3279.  Google Scholar

[7]

L. Erbe and M. Tang, Uniqueness of positive radial solutions of $\Delta u + f(|x|, u) = 0$, Differ. Integral Equ., 11 (1998), 725-743.   Google Scholar

[8]

P. FelmerS. Martinez and K. Tanaka, Uniqueness of radially symmetric positive solutions for $-\Delta u+u = u^p$ in an annulus, J. Differ. Equ., 245 (2008), 1198-1209.  doi: 10.1016/j.jde.2008.06.006.  Google Scholar

[9]

B. FranchiE. Lanconelli and J. Serrin, Existence and Uniqueness of nonnegative solutions of quasilinear equations in ${\mathbb R}^n$, Adv. math., 118 (1996), 177-243.  doi: 10.1006/aima.1996.0021.  Google Scholar

[10]

C. C. Fu and S. S. Lin, Uniqueness of positive radial solutions for semilinear elliptic equations on annular domains, Nonlinear Anal., 44 (2001), 749-758.  doi: 10.1016/S0362-546X(99)00303-X.  Google Scholar

[11]

X. Garaizar, Existence of positive radial solutions for semilinear elliptic equations in the annulus, J. Differ. Equ, 70 (1987), 69-92.  doi: 10.1016/0022-0396(87)90169-0.  Google Scholar

[12]

P. Korman, On the multiplicity of solutions of semilinear equations, Math. Nachr., 229 (2001), 119-127.  doi: 10.1002/1522-2616(200109)229:1<119::AID-MANA119>3.3.CO;2-G.  Google Scholar

[13]

M. K. Kwong and L. Q. Zhang, Uniqueness of the positive solution of $\Delta u+f(u) = 0$ in an annulus, Differ. Integral Equ., 4 (1991), 583-599.   Google Scholar

[14]

C. Li and Y. Zhou, Uniqueness of positive solutions to a class of semilinear elliptic equations, Bound. Value Probl., 2011 (2011), 9 pp. doi: 10.1186/1687-2770-2011-38.  Google Scholar

[15]

Y. Y. Li, Existence of many positive solutions of semilinear equations on annulus, J. Differ. Equ., 83 (1990), 348-367.  doi: 10.1016/0022-0396(90)90062-T.  Google Scholar

[16]

W. M. Ni, Uniqueness of solutions of nonlinear Dirichlet problems, J. Differ. Equ., 50 (1983), 289-304.  doi: 10.1016/0022-0396(83)90079-7.  Google Scholar

[17]

W. M. Ni and R. D. Nussbaum, Uniqueness and nonuniqueness for positive radial solutions of $\Delta u+f(u, r) = 0$, Commun. Pure Appl. Math., 38 (1985), 67-108.  doi: 10.1002/cpa.3160380105.  Google Scholar

[18]

J. Serrin and M. Tang, Uniqueness of ground states for quasilinear elliptic equations, Indiana Univ. Math. J., 49 (2000), 897-923.  doi: 10.1512/iumj.2000.49.1893.  Google Scholar

[19]

N. Shioji, S. Tanaka and K. Watanabe, Uniqueness of positive radial solutions of superlinear elliptic equations in annuli, preprint  Google Scholar

[20]

N. Shioji and K. Watanabe, A generalized Pohožaev identity and uniqueness of positive radial solutions of $\Delta u + g(r)u + h(r)u^p = 0$, J. Differ. Equ., 255 (2013), 4448-4475.  doi: 10.1016/j.jde.2013.08.017.  Google Scholar

[21]

N. Shioji and K. Watanabe, Uniqueness and nondegeneracy of positive radial solutions of ${\rm{div}} (\rho\nabla u)+\rho(-gu+hu^p) = 0$, Calc. Var. Partial Differ. Equ., 55 (2016), 42 pp. doi: 10.1007/s00526-016-0970-2.  Google Scholar

[22]

M. Tang, Uniqueness of positive radial solutions for $\Delta u-u+u^p=0$ on an annulus, J. Differ. Equ., 189 (2003), 148-160.  doi: 10.1016/S0022-0396(02)00142-0.  Google Scholar

[23]

S. L. Yadava, Uniqueness of positive radial solutions of the Dirichlet problems $-\Delta u=u^p\pm u^q$ in an annulus, J. Differ. Equ., 139 (1997), 194-217.  doi: 10.1006/jdeq.1997.3283.  Google Scholar

[24]

S. L. Yadava, Uniqueness of positive radial solutions of a semilinear Dirichlet problem in an annulus, Proc. Roy. Soc. Edinb. Sect. A, 130 (2000), 1417-1428.  doi: 10.1017/S0308210500000755.  Google Scholar

[1]

Ruofei Yao, Yi Li, Hongbin Chen. Uniqueness of positive radial solutions of a semilinear elliptic equation in an annulus. Discrete & Continuous Dynamical Systems, 2019, 39 (3) : 1585-1594. doi: 10.3934/dcds.2018122

[2]

Carmen Cortázar, Marta García-Huidobro, Pilar Herreros. On the uniqueness of bound state solutions of a semilinear equation with weights. Discrete & Continuous Dynamical Systems, 2019, 39 (11) : 6761-6784. doi: 10.3934/dcds.2019294

[3]

Henri Berestycki, Juncheng Wei. On least energy solutions to a semilinear elliptic equation in a strip. Discrete & Continuous Dynamical Systems, 2010, 28 (3) : 1083-1099. doi: 10.3934/dcds.2010.28.1083

[4]

C. Cortázar, Marta García-Huidobro. On the uniqueness of ground state solutions of a semilinear equation containing a weighted Laplacian. Communications on Pure & Applied Analysis, 2006, 5 (4) : 813-826. doi: 10.3934/cpaa.2006.5.813

[5]

C. Cortázar, Marta García-Huidobro. On the uniqueness of ground state solutions of a semilinear equation containing a weighted Laplacian. Communications on Pure & Applied Analysis, 2006, 5 (1) : 71-84. doi: 10.3934/cpaa.2006.5.71

[6]

Tomás Caraballo, María J. Garrido–Atienza, Björn Schmalfuss, José Valero. Asymptotic behaviour of a stochastic semilinear dissipative functional equation without uniqueness of solutions. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 439-455. doi: 10.3934/dcdsb.2010.14.439

[7]

Jaan Janno, Kairi Kasemets. Uniqueness for an inverse problem for a semilinear time-fractional diffusion equation. Inverse Problems & Imaging, 2017, 11 (1) : 125-149. doi: 10.3934/ipi.2017007

[8]

Alexandre Boritchev. Decaying turbulence for the fractional subcritical Burgers equation. Discrete & Continuous Dynamical Systems, 2018, 38 (5) : 2229-2249. doi: 10.3934/dcds.2018092

[9]

Jian-Guo Liu, Jinhuan Wang. Global existence for a thin film equation with subcritical mass. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1461-1492. doi: 10.3934/dcdsb.2017070

[10]

Philip Korman. On uniqueness of positive solutions for a class of semilinear equations. Discrete & Continuous Dynamical Systems, 2002, 8 (4) : 865-871. doi: 10.3934/dcds.2002.8.865

[11]

Sergey A. Suslov. Two-equation model of mean flow resonances in subcritical flow systems. Discrete & Continuous Dynamical Systems - S, 2008, 1 (1) : 165-176. doi: 10.3934/dcdss.2008.1.165

[12]

Gustavo S. Costa, Giovany M. Figueiredo. Existence and concentration of nodal solutions for a subcritical p&q equation. Communications on Pure & Applied Analysis, 2020, 19 (11) : 5077-5095. doi: 10.3934/cpaa.2020227

[13]

Thierry Cazenave, Zheng Han. Asymptotic behavior for a Schrödinger equation with nonlinear subcritical dissipation. Discrete & Continuous Dynamical Systems, 2020, 40 (8) : 4801-4819. doi: 10.3934/dcds.2020202

[14]

Anass Belcaid, Mohammed Douimi, Abdelkader Fassi Fihri. Recursive reconstruction of piecewise constant signals by minimization of an energy function. Inverse Problems & Imaging, 2018, 12 (4) : 903-920. doi: 10.3934/ipi.2018038

[15]

Irena Lasiecka, Roberto Triggiani. Global exact controllability of semilinear wave equations by a double compactness/uniqueness argument. Conference Publications, 2005, 2005 (Special) : 556-565. doi: 10.3934/proc.2005.2005.556

[16]

Ankik Kumar Giri. On the uniqueness for coagulation and multiple fragmentation equation. Kinetic & Related Models, 2013, 6 (3) : 589-599. doi: 10.3934/krm.2013.6.589

[17]

Daomin Cao, Hang Li. High energy solutions of the Choquard equation. Discrete & Continuous Dynamical Systems, 2018, 38 (6) : 3023-3032. doi: 10.3934/dcds.2018129

[18]

Kazumasa Fujiwara, Shuji Machihara, Tohru Ozawa. Remark on a semirelativistic equation in the energy space. Conference Publications, 2015, 2015 (special) : 473-478. doi: 10.3934/proc.2015.0473

[19]

Daoyin He, Ingo Witt, Huicheng Yin. On the strauss index of semilinear tricomi equation. Communications on Pure & Applied Analysis, 2020, 19 (10) : 4817-4838. doi: 10.3934/cpaa.2020213

[20]

Riccardo Adami, Diego Noja, Cecilia Ortoleva. Asymptotic stability for standing waves of a NLS equation with subcritical concentrated nonlinearity in dimension three: Neutral modes. Discrete & Continuous Dynamical Systems, 2016, 36 (11) : 5837-5879. doi: 10.3934/dcds.2016057

2019 Impact Factor: 1.105

Article outline

[Back to Top]